Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 19, NWS Wichita, KS

March 28, 1997Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 28, 1997, 12:52 AM CST for Labette County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 12:52 AM CST (06:52 UTC)
Expired
Mar 28, 1997, 1:40 AM CST
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:55 AM CSTHail 0.75Dennis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 280654 RRA
SVRICT
KSC099-280740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1252 AM CST FRI MAR 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN LABETTE COUNTY - SOUTHEAST KANSAS

* UNTIL 140 AM CST
 
* SOME TOWNS AFFECTED
    PARSONS
    DENNIS
    MONTANA

  RADAR INDICATED A SEVERE THUNDERSTORM THUNDERSTORM NEAR BIG HILL
  LAKE...OR 20 MILES SOUTH OF CHANUTE AND MOVING EAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:56 PM CST, 8 hours 56 minutes earlier.

Area forecast discussion, Mar 27, 3:56 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CST THU MAR 27 1997

...SHORT TERM...
UPPER LOW OVER OK PANHANDLE PROGGED TO MOVE NE ACROSS THE CWA THIS
EVENING.  SHOWERS/TSTMS ALREADY DEVELOPING OVER NW OK AS COLD POOL
ALOFT HELPS DESTABLIZE ATMOSPHERE.  MOISTURE REMAINS VERY LIMITED AT
THE SFC WITH MID TO LOWER 40 DEWPOINTS...AND 50 DEWPOINTS STILL
SOUTH OF THE RED RIVER...SO EXPECTING MAINLY HIGH BASED PCPN.  A
SECOND SHORTWAVE DROPPING OUT OF THE NRN STREAM JUST AS IMPRESSIVE
AS THE OK-SHORTWAVE AND WITH COLD FRONT ALSO DROPPING SOUTHWARD TO
HELP IN THE LIFT...COULD STILL SEE A SHOWER OR POSSIBLY A
THUNDERSTORM LATE TONIGHT...ESPECIALLY IN SOUTHEAST KS WHERE RETURN
MOISTURE WILL HAVE THE BEST CHANCE GETTING BACK INTO THE AREA.
1000-850 THICKNESS PATTERN SHOWS FRONTAL PASSAGE JUST BEGINNING IN
NW KS AROUND 06Z AND STILL TRYING TO PUSH THROUGH SE KS BY 12Z.

WINDS WILL REMAIN HIGH THROUGH MOST OF THE EVENING AHEAD OF THE
PRESSURE TROF IN WRN KS...BEFORE EVENTUALLY DECREASING TOWARDS
MIDNIGHT BUT REMAINING RATHER WINDY THERE AFTER.  WINDS WILL ALSO BE
IN THE ADVISORY RANGE BEHIND THE FRONT BUT WITH FRONTAL PASSAGE
EXPECTED CLOSER TO DAYBREAK WILL LEAVE OUT OF OVERNIGHT PERIOD
ATTM. TEMP-WISE WILL REMAIN CLOSE TO GUIDANCE.

...LONG TERM...
MAIN CHALLENGES WITH THE LONG TERM FORECAST INCLUDE WIND AND
CLOUD TRENDS FRIDAY. SIGNIFICANT NORTHERN/SOUTHERN STREAM MERGER
IS FORECAST TO TAKE PLACE ACROSS NE KS EARLY FRIDAY MORNING...
BEFORE THE RESULTING WAVE PUSHES EAST/NORTHEAST INTO UPPER
MISSISSIPPI VALLEY BY 18Z. STRONG SUBSIDENCE AND NORTHWEST FLOW
DEVELOP IN THE WAKE OF THE EXITING WAVE...AND DOMINATE THE REST OF
THE LONG TERM PERIOD.

SURPRISINGLY...THE ETA AND NGM SEEMS TO HANDLE THESE EVENTS
WELL AND WERE IN GOOD AGREEMENT. BOUNDARY LAYER AWIPS RH PROGS
INDICATE BKN-OVC LOW CLOUDS AND A SMALL CHANCE OF SHOWERS ACROSS
EASTERN PARTS OF THE FORECAST AREA THROUGH MID MORNING. AS THE
SHORTWAVE EXITS...NEGATIVE DIFFERENTIAL VORTICITY ADVECTION WILL
LEAD TO GOOD SYNOPTIC SCALE SUBSIDENCE...BUT VERY COLD TEMPERATURES
ALOFT MAY ALLOW SOME CU/SC/AC TO DEVELOP...DELAYING COMPLETE
CLEARING. STRONG GRADIENT WINDS LOOK LIKE A POSSIBILITY THROUGH
EARLY FRIDAY AFTERNOON IN THE WAKE OF THE OF THE 993 SFC LOW
IN MN...BUT GRADIENT RELAXES GREATLY AFTER 18Z. LATER SHIFTS MAY
NEED TO CONSIDER A WIND ADVISORY IF THIS PATTERN IS REALIZED. FOR
NOW...WILL WORD WINDY IN THE ZONE FCST. PACIFIC HIGH PRESSURE
BUILDING INTO KS FRIDAY NIGHT WILL BRING COOL TEMPS AND LIGHT
WINDS...WITH A MILD AND SUNNY START TO THE WEEKEND. IN THE
EXTENDED PERIOD...LOOKS LIKE THE HIGH WILL REMAIN IN CONTROL OF THE
WEATHER THROUGH MONDAY...WITH UPPER LEVEL RIDGING TAKING PLACE.
THIS WILL LEAD TO A WARMING TREND MONDAY BEFORE RETURN FLOW BRINGS
GULF MOISTURE AND A CHANCE OF THUNDERSTORMS TUESDAY.

RSL  040/061/034/062       022-0
SLN  046/057/034/062       023-0
HUT  044/061/032/064       02310
ICT  047/060/035/064/036   02320
CNU  048/059/033/062       02420

In the hours before

Special weather statement, Mar 27, 7:51 PM CST, 5 hours 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH NUMBER 110 REMAINS IN EFFECT FOR
SOUTHEAST KANSAS UNTIL 10 PM...
...SEVERE THUNDERSTORM WATCH NUMBER 109 HAS BEEN CANCELLED FOR
ALL OF CENTRAL AND SOUTH CENTRAL KANSAS...
...WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN
CANCELLED...

SEVERE THUNDERSTORMS HAVE EXITED SOUTH CENTRAL KANSAS AND MOVED
INTO SOUTHEAST PORTIONS OF THE STATE...WITH THE THREAT OF SEVERE
WEATHER CONTINUING EAST OF AN EMPORIA TO ARKANSAS CITY LINE.

ADDITIONALLY...THE WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL
KANSAS HAS BEEN CANCELLED AS SOUTHERLY WINDS HAVE SUBSIDED INTO
THE 15 TO 25 MPH RANGE. HOWEVER...RESIDENTS OF CENTRAL
KANSAS...INCLUDING RUSSELL...GREAT BEND AND LINCOLN SHOULD BE
ALERT TO WINDS SHIFTING TO THE NORTHWEST AND INCREASING IN SPEED
ONCE AGAIN AS A COLD FRONT PASSES.

STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION ON
TONIGHTS RAPIDLY CHANGING WEATHER.

PETERSEN
Special weather statement, Mar 27, 7:53 PM CST, 4 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH NUMBER 110 REMAINS IN EFFECT FOR
SOUTHEAST KANSAS UNTIL 10 PM...
...SEVERE THUNDERSTORM WATCH NUMBER 109 HAS BEEN CANCELLED FOR
ALL OF CENTRAL AND SOUTH CENTRAL KANSAS...
...WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN
CANCELLED...

SEVERE THUNDERSTORMS HAVE EXITED SOUTH CENTRAL KANSAS AND MOVED
INTO SOUTHEAST PORTIONS OF THE STATE...WITH THE THREAT OF SEVERE
WEATHER CONTINUING EAST OF AN EMPORIA TO ARKANSAS CITY LINE.

ADDITIONALLY...THE WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL
KANSAS HAS BEEN CANCELLED AS SOUTHERLY WINDS HAVE SUBSIDED INTO
THE 15 TO 25 MPH RANGE. HOWEVER...RESIDENTS OF CENTRAL
KANSAS...INCLUDING RUSSELL...GREAT BEND AND LINCOLN SHOULD BE
ALERT TO WINDS SHIFTING TO THE NORTHWEST AND INCREASING IN SPEED
ONCE AGAIN AS A COTLD FRONT PASSES.

STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION ON
TONIGHT'S RAPIDLY CHANGING WEATHER.

PETERSEN
Special weather statement, Mar 27, 10:16 PM CST, 2 hours 36 minutes before
KSZ070>072-094>096-098>100-280615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH NUMBER 110 ISSUED EARLIER THIS EVENING
FOR SOUTHEAST KANSAS HAS EXPIRED...

SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS THE
AREA...HOWEVER WEAKER SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
THE OVERNIGHT HOURS.

PETERSEN
Special weather statement, Mar 27, 10:19 PM CST, 2 hours 33 minutes before
KSZ070>072-094>096-098>100-280615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH NUMBER 110 ISSUED EARLIER THIS EVENING
FOR SOUTHTEAST KANSAS HAS EXPIRED...

SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS THE
AREA...HOWEVER WEAKER SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
THE OVERNIGHT HOURS.

PETERSEN
Special weather statement, Mar 27, 11:44 PM CST, 1 hour 8 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-280600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CST THU MAR 27 1997

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

PETERSEN
Special weather statement, Mar 27, 11:46 PM CST, 1 hour 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-280600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CST THU MAR 27 1997

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

PETERSEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:17 PM CSTSevere Thunderstorm WarningICTSumner63 min
Mar 27, 6:52 PM CSTSevere Thunderstorm WarningICTCowley58 min
Mar 27, 7:48 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk62 min
Mar 27, 7:52 PM CSTSevere Thunderstorm WarningICTCowley33 min
Mar 27, 8:31 PM CSTSevere Thunderstorm WarningICTWilson44 min
Mar 27, 9:02 PM CSTSevere Thunderstorm WarningICTNeosho43 min
Mar 27, 9:40 PM CSTSevere Thunderstorm WarningICTSedgwick45 min
Mar 27, 9:59 PM CSTSevere Thunderstorm WarningICTButler56 min
Mar 27, 10:45 PM CSTSevere Thunderstorm WarningICTGreenwood60 min
Mar 27, 10:58 PM CSTSevere Thunderstorm WarningICTButler47 min
Mar 27, 11:20 PM CSTSevere Thunderstorm WarningICTElk50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.